Phantom Knee Pain
I am making my experience known in the hope that it will be helpful to other providers and patients in similar clinical settings.
About 2.5 weeks following a total knee arthroplasty in 2016, I became troubled by persistent nighttime pain at the operative site. Daytime pain was minimal, and daytime need for opiates had ceased completely. Despite this, approximately 4 hours after retiring at night, with a dose of oxycodone as prescribed by my surgeon, I would awaken with pain that prevented me from further sleep.
This was relieved after 30 minutes or so by walking about and changing position of the affected limb frequently. Subsequent attempts to sleep were terminated approximately hourly by recurrence of this pain. Opioids were helpful for a short time for this pain that occurred only when I was immobile for a prolonged period, such as at night.
The pain seemed to disappear when additional sensory input regarding the affected joint was received, as opposed to nighttime when I remained still, inactive, and asleep. A search of the internet revealed mention of the possibility of “phantom limb pain” in the setting of TKA, as well as other nonlimb loss settings, but no formal studies.
Suspecting that this phenomenon might be the source of my nighttime pain, causing significant REM sleep deprivation, I reasoned that a neuromodulator such as a gabapentinoid might be helpful. I requested and received from my orthopedic surgeon a prescription for gabapentin 300 mg at h.s. The first bedtime dose allowed me to sleep for 8 hours without pain and without waking. I continued this regimen, trying unsuccessfully to discontinue the gabapentin after 1 month, then ultimately being able to discontinue with no further symptoms after 2 months.
Literature searches have thus far failed to reveal any studies of this phenomenon or of the use of gabapentin in this specific setting (although it is often used in other situations involving phantom limb pain and has been studied perioperatively for early postoperative pain).
After sharing my experience with a few other healthcare professionals, I have been made aware of 3 other cases in which late postoperative atypical TKA pain has been alleviated partially or completely by gabapentin. I am making my experience known in the hope that it will be helpful to other providers and patients in similar clinical settings. It seems to me to be a potentially interesting subject for formal study.—Richard Edwards, PA-C Emeritus, Englewood, FL
These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.